Alert archive / Michigan / River Flood Warnings in 2008

River Flood Warning 48, NWS Grand Rapids, MI

December 30, 2008Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Dec 30, 2008, 10:29 PM EST for Kent County, Michigan. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 10:29 PM EST (03:29 UTC)
Expired
Dec 31, 2008, 3:47 PM EST
In force
17 hr
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Ada (ADAM4).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04118105, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Dec 30, 2:45 PM EST, 7 hours 44 minutes earlier.

Area forecast discussion, Dec 30, 2:45 PM EST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EST TUE DEC 30 2008

LATEST UPDATE...SYNOPSIS...SHORT TERM...LONG TERM...MARINE...

.SYNOPSIS...(245 PM EST TUE DEC 30 2008)
SNOW OVER CENTRAL LOWER MICHIGAN WILL SPREAD SOUTH INTO SOUTHERN
LOWER MICHIGAN BY EARLY THIS EVENING. SNOW ACCUMULATIONS OF 2 TO 4
INCHES ARE EXPECTED...GENERALLY NORTH OF INTERSTATE 94...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. EAST WINDS THIS EVENING WILL SHIFT
TO THE NORTHWEST AND STRENGTHEN OVERNIGHT. QUIETER WEATHER RETURNS
BY WEDNESDAY NIGHT. HOWEVER ANOTHER SNOW PRODUCING SYSTEM IS
EXPECTED TO APPROACH THE AREA IN THE EVENING ON NEW YEARS DAY.

&&

.SHORT TERM...(245 PM EST TUE DEC 30 2008)
(TONIGHT THROUGH WEDNESDAY)
HAVE KEPT THE WINTER WEATHER ADVISORY INTACT TO ACCOUNT MAINLY FOR
IMPACTS WITH BLOWING SNOW AFTER MIDNIGHT. HEAVIEST SNOWFALL RATES
SHOULD OCCUR BETWEEN 7 PM AND MIDNIGHT...WHILE LOWER VISIBILITIES
SHOULD COMMENCE SHORTLY AFTER MIDNIGHT AS WINDS INCREASE AT THE END
OF THE HEAVIEST SNOWFALL. WE HAVE LOWERED TOTAL SNOWFALL TO THE 2 TO
4 INCH RANGE BASED ON LATEST GUIDANCE. THE TIMING OF THIS EVENT
SUGGESTS A MINIMAL IMPACT...AS THE BULK OF IT WILL BE FELT BETWEEN
COMMUTE TIMES THIS EVENING AND WEDNESDAY MORNING.

LAKE EFFECT CONTRIBUTION TO SNOW TOTALS WEDNESDAY MORNING SHOULD BE
NEGLIGIBLE DUE TO MARGINAL LAPSE RATES. STILL WOULD EXPECT SOMEWHAT
STRONGER WINDS AND REDUCED VISIBILTIES IN BLOWING SNOW NEAR THE
LAKESHORE WEDNESDAY MORNING.

GRADIENT QUICKLY RELAXES DURING THE DAY WEDNESDAY...SUGGESTING
NORTHWEST WINDS SHOULD SUBSIDE DURING THE AFTERNOON. LAKE EFFECT
EFFECT CLOUDS AND TEMPERATURES AROUND TEN DEGREES BELOW NORMAL WILL
STILL MAKE IT A BLUSTERY DAY.

&&

.LONG TERM...(245 PM EST TUE DEC 30 2008)
(WEDNESDAY NIGHT THROUGH TUESDAY)
MID RANGE MODELS CONTINUE IN DECENT AGREEMENT. LEANING TOWARD THE
ECMWF FOR CONSISTENCY. DID NOT MOVE MUCH FROM THE GOING FORECAST OR
GRIDS AS THE MODELS HAVE BEEN SOMEWHAT CONSISTENT OF LATE.

AN AREA OF HIGH PRESSURE WILL BE MOVING INTO THE REGION WEDNESDAY
NIGHT AND LAKE EFFECT SHOULD END BY THURSDAY FROM A DEPARTING
SYSTEM. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH AND PASS THROUGH
THE REGION THURSDAY EVENING INTO FRIDAY NIGHT. THIS SYSTEM LOOKS
CAPABLE OF PRODUCING OVER 2 INCHES OF SNOW INCLUDING THE LAKE EFFECT
SNOW ON THE BACK SIDE. HIGH PRESSURE WILL THEN BUILD INTO THE REGION
SATURDAY. ANOTHER WEAK LOW WILL APPROACH AND PASS NORTH OF THE AREA
SATURDAY NIGHT THROUGH SUNDAY NIGHT... BRINGING MORE SNOW. HIGH
PRESSURE WILL THEN BUILD BACK IN SUNDAY NIGHT AND MONDAY. A SOUTHERN
STREAM LOW MAY THEN PASS TO THE SOUTH AND EAST TUESDAY. HAVE
INTRODUCED SNOW AT THIS TIME... BUT HAVE LOW CONFIDENCE WITH THE
PRECIPITATION AMOUNTS AND DURATION THROUGHOUT THIS FORECAST PACKAGE.
STILL BELIEVE PRECIPITATION IS OVERDONE.

TEMPERATURES THROUGH THE PERIOD WILL BE CLOSE TO OR A LITTLE BELOW
NORMAL.

&&

.MARINE...(245 PM EST TUE DEC 30 2008)
HAVE UPGRADED THE GALE WATCH TONIGHT FOR A WARNING TO BE CONSISTENT
WITH LOT AND IWX. EXPECTATIONS ARE THAT THIS WILL BE A VERY
BORDERLINE EVENT...WITH A WINDOW OF RELATIVELY FREQUENT GUSTS IN THE
35 KNOT RANGE TOWARDS DAYBREAK. WITH WAVEHEIGHTS EXPECTED TO
INCREASE SIGNIFICANTLY AFTER 06Z...THIS STILL WILL BE A HAZARDOUS
TIME TO VENTURE OFFSHORE.

&&

.AVIATION...(1230 PM EST TUE DEC 30 2008)
PUSHED THE ONSET OF SNOW AND REDUCED VISIBILITIES TO A SLIGHLY LATER
TIME BASED ON OBSERVATIONS AND MODEL GUIDANCE. MVFR VSBYS IN SNOW
SHOULD SPREAD SOUTH BEGINNING AROUND 21Z AT MKG AND 01Z AT JXN. IFR
VSBYS ARE EXPECTED TO COMMENCE ABOUT 3 HOURS AFTER THE SNOW BEGINS
AT ANY GIVEN SITE. THERE IS A DECENT CHANCE THAT IFR VSBYS COULD
PERSIST AFTER 12Z AT MKG DUE TO LAKE EFFECT SNOW. VSBYS IN BLSN FOR
INLAND TAF SITES REMAINS SOMEWHAT UNCERTAIN AFTER 06Z. HAVE LEANED
TOWARDS SLIGHTLY MORE OPTIMISTIC CONDITIONS DURING THIS PERIOD.

&&

.HYDROLOGY...(440 AM EST TUE DEC 30 2008)
MANY RIVER LEVELS ARE STILL AT OR ABOVE FLOOD STAGE WITH CRESTS
EXPECTED OVER THE NEXT COUPLE OF DAYS. SNOW IS EXPECTED THIS
AFTERNOON AND TONIGHT WITH MUCH COLDER AIR RETURNING FOR WEDNESDAY
AND THURSDAY. THIS PATTERN SHOULD ALLOW FOR LOWERING WATER LEVELS
INTO LATE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST
     WEDNESDAY FOR MIZ050>052-056>059-064>067-073-074.

     WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR
     MIZ037>040-043>046.

LM...GALE WARNING FROM 11 PM THIS EVENING TO 11 AM EST WEDNESDAY FOR
     LMZ844>849.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT
LONG TERM:    IOD
MARINE:       TJT
AVIATION:     TJT
HYDROLOGY:    JK
Hazardous weather outlook, Dec 30, 6:13 AM EST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
613 AM EST TUE DEC 30 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
935 P+M EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ACCUMULATING SNOW WILL CONTINUE INTO THE EARLY MORNING HOURS BEFORE
TAPERING OFF TO FLURRIES. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE
EXPECTED NORTH OF I-94 WITH AN INCH OR LESS SOUTH OF I-94. SOME
BLOWING AND DRIFTING SNOW IS EXPECTED TO ACCOMPANY NORTHERLY WIND
GUSTS OF 25 TO 30 MPH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW IS EXPECTED ONCE AGAIN ON THURSDAY NIGHT AND FRIDAY AS AN
AREA OF LOW PRESSURE MOVES THROUGH THE NORTHERN GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL
BE HELPFUL.

LMZ844>849-311115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
613 AM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS TO GALE FORCE ARE EXPECTED AFTER MIDNIGHT...WHICH
WILL PUSH WAVES INTO THE 6 TO 10 FOOT RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND WAVES WILL REMAIN HIGH ON WEDNESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

COBB

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 10:00 AM ESTSmall Craft AdvisoryGRR14 hr

Nearby

River Flood Warnings in Michigan, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.